Should I be concerned that my mom has lumps where she injects insulin?
My mother has type 2 diabetes and has developed bumps under her skin. Are they a potential problem?
Yes. The lumps you describe are fat deposits that may occur when insulin is injected into the same general area on a repeated basis. The technical term for this condition is lipohypertrophy. These lumps can delay the absorption of insulin and cause unwanted glucose fluctuations that trigger low blood sugar, or hypoglycemia.
So be sure to point these areas out to her doctor. In the meantime, she should avoid those areas for injecting to allow time for them to heal. Some take months to resolve. Encourage her to rotate her injection sites to other areas, including the abdomen (avoiding 2 inches around the belly button), the upper-outer arm, the upper-outer leg, and the upper-outer buttock. Her injection technique should be reviewed by her diabetes educator to make sure she injects straight in at a 90-degree angle, which helps to minimize her risk for lumps. One easy way to remember to rotate injection sites is to inject on the right side (of the arm, leg, or belly) for any morning and lunch insulin, and on the left side (of the arm, leg, or belly) for the dinner and bedtime insulin.
Some studies suggest the more rapid-acting analog insulins (for example, NovoLog, HumaLog, and Apidra) reduce the risk factors for developing these fatty lumps of tissue. The theory is that the rapid-acting insulins are absorbed more quickly and cause less opportunity to irritate the fat cells under the skin.
Finally, your mom might consider ways to decrease the number of injections into her skin by using an insulin pump (which delivers a small, continuous dose of insulin through a little plastic tube taped under the skin), or by using an I-Port (a new device with a plastic tube that is placed under the skin, and injections go through the quarter-sized plastic "port"). Both of these approaches require changing the plastic tube every 3 days, which reduces the number of direct to skin injections. A diabetes educator or her main diabetes doctor can discuss which option might best suit her needs.
Stay Connected With Caring.com
Get news & tips via e-mail